Oklahoma, 2021

Hail in Oklahoma, May 10, 2021

May 10, 2021 · NWS TSA · 6 events in 1 county or zone

Strong to severe thunderstorms developed across northern Texas and southeastern Oklahoma during the evening of the 10th, north of a warm front that stretched across central Texas. The combination of elevated instability and wind shear supported the development of a supercell thunderstorm, which moved across Choctaw County and produced hail up to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northern Texas and southeastern Oklahoma during the evening of the 10th, north of a warm front that stretched across central Texas. The combination of elevated instability and wind shear supported the development of a supercell thunderstorm, which moved across Choctaw County and produced hail up to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 5:37 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 10, 5:37 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
637 PM CDT Mon May 10 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing VFR conditions are likely to persist through much of the
overnight hours. Showers and MVFR ceilings will spread north and
eastward late tonight through Tuesday morning. Scattered storms
also look likely and will include a mention at all terminals
through mid afternoon. Widespread rains and low MVFR to periodic
IFR ceilings will impact flight conditions through much of the day
Tuesday with a gradual improvement probable mid to late Tues
afternoon.

&&

.PREV DISCUSSION... /Issued 305 PM CDT Mon May 10 2021/

DISCUSSION...
This afternoon two areas of precip remained ongoing...one along
the Kansas Oklahoma border as a vorticity lobe combined with mid
level warm advection pushed eastward within the upper level near
zonal flow. The second area of precip was scattered showers and
thunderstorms occurring across parts of Southeast Oklahoma and
West Central Arkansas over an area of elevated instability
interacting with a 850-mb axis of frontogenetic forcing. This
activity will remain possible through this afternoon as the vort
lobe exits the region and the elevated forcing continues to hold
near the Red River.

There could be a lull in precip this evening before additional
rain chances increase overnight tonight as another vort lobe lifts
northward over the elevated frontogenetic forcing and a shortwave
moves eastward into the Central/Southern Plains.
Again...thunderstorm potentials should remain south of Interstate
40 tonight. Deep layer shear combined with marginal instability
and moderately steep lapse rates could allow for a couple storms
to produce small to near severe size hail. Organized severe
weather is not anticipated.

During the day Tuesday...rain chances should spread over the CWA
with the thunder potential to also spread northward as the
shortwave moves over the CWA. Low level moisture vectors spreading
precipitable water values in the 1-1.5 inch range Tuesday will
aid in the potential for locally heavy rainfall over parts of
Southeast Oklahoma with lesser amounts northward. The Tuesday
shortwave should exit the region Tuesday night ahead of a more
defined shortwave forecast to push into/through the CWA Wednesday.
In response...rain chances continue Tuesday night and finally
taper off Wednesday as the second shortwave moves through and
kicks out the stalled elevated frontogenetic forcing axis.

With the shortwave progged to move through the CWA...continued
cooler conditions are forecast with highs in the 50s/low 60s and
lows in the 40s/low 50s possible through Wednesday night. The
coldest morning looks to be Thursday morning as skies are forecast
to clear with light winds behind the exiting shortwave. These
conditions should be short-lived though as a warming trend returns
late week into the weekend with a return of gusty southerly winds
Saturday and Sunday.

In the extended forecast...a low pressure system is progged to
drop southward into the Desert Southwest over the weekend with
southwesterly flow spreading over the Southern Plains. In
response...gusty southerly winds transporting low level moisture
back into the region combined with a couple lead impulses lifting
through the CWA will allow for rain and thunderstorm chances to
return during the weekend. The greater shower/storm chances look
to be during the early part of next week as the wave out west
lifts through the region. Periods of heavy rainfall as well as at
least limited severe potentials could be possible for the CWA next
Monday/Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  61  50  63 /  10  60  40  10
FSM   52  62  51  64 /  20  70  50  10
MLC   52  59  51  64 /  30  80  40  20
BVO   46  61  48  63 /  10  40  30  10
FYV   45  59  47  62 /  10  60  50  10
BYV   45  60  46  61 /  10  50  50  10
MKO   49  59  50  63 /  20  70  40  10
MIO   45  60  48  62 /  10  40  40  10
F10   50  59  49  63 /  20  80  40  20
HHW   54  60  53  65 /  60  80  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, May 10, 6:30 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
730 PM CDT Mon May 10 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
730 PM CDT Mon May 10 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Through Late Evening.

DISCUSSION...
Isolated to scattered thunderstorms are expected to expand
northward this evening and into the overnight into parts of
southeast Oklahoma. Widespread severe weather is not expected,
but a strong storm could produce large hail through late evening
in far southeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential...
          Heavy Rain Potential.
WEDNESDAY THROUGH THURSDAY...No Hazards.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...High Wind Potential.

EXTENDED DISCUSSION...
Isolated to scattered thunderstorms should be ongoing Tuesday
morning across parts of eastern Oklahoma, eventually spreading
into western Arkansas by midday. There is a limited threat of
severe hail near the Red River.

An unsettled weather pattern is expected to develop by next
weekend, as warm, humid and unstable air returns to the region,
leading to an increase in thunderstorm chances. Weaker flow aloft
will limit the severe weather threat.

weather.gov/tulsa contains additional information.

The radar

The Dallas/Ft Worth radar (KFWS), 203 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Choctaw

When
May 10, 6:54 PM CST
Where
Choctaw County, 1.96 mi E of New Oberlin
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.905, -95.817

Baseball size hail damaged vehicles.

Hail, Choctaw

When
May 10, 7:00 PM CST
Where
Choctaw County, 4.64 mi W of Bluff
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.940, -95.780

Golf ball size hail damaged vehicles and homes.

Hail, Choctaw

When
May 10, 7:12 PM CST
Where
Choctaw County, 2.82 mi SSE of Forney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.990, -95.610

Hail, Choctaw

When
May 10, 7:13 PM CST
Where
Choctaw County, 1.5 mi SSE of Forney
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
34.010, -95.610

Golf ball size hail damaged vehicles and homes.

Hail, Choctaw

When
May 10, 7:15 PM CST
Where
Choctaw County, 2.37 mi NNW of Goodland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.010, -95.570

Hail, Choctaw

When
May 10, 7:20 PM CST
Where
Choctaw County, 0.69 mi S of Good
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.040, -95.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957325, 957326, 957327, 957329, 957330, 957331.